Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The computational complexity of the resolution of plane curve singularities
HTML articles powered by AMS MathViewer

by Jeremy Teitelbaum PDF
Math. Comp. 54 (1990), 797-837 Request permission


We present an algorithm which computes the resolution of a plane curve singularity at the origin defined by a power series with coefficients in a (not necessarily algebraically closed) field k of characteristic zero. We estimate the number of k-operations necessary to compute the resolution and the conductor ideal of the singularity. We show that the number of k-operations is polynomially bounded by the complexity of the singularity, as measured for example by the index of its conductor ideal. Our algorithm involves calculations over reduced rings with zero divisors, and employs methods of deformation theory to reduce the consideration of power series to the consideration of polynomials.
    M. Artin, Deformations of singularities, Tata Institute of Fundamental Research, Bombay, 1976. D. Bayer, The division algorithm and the Hilbert scheme, Ph.D. thesis, Harvard University, 1982. T. Berry, On Coates’ algorithm, SIGSAM Bull. 17 (1983), 12-17.
  • Egbert Brieskorn and Horst Knörrer, Ebene algebraische Kurven, Birkhäuser Verlag, Basel-Boston, Mass., 1981 (German). MR 646612
  • B. Buchberger, A criterion for detecting unnecessary reductions in the construction of Gröbner-bases, Symbolic and algebraic computation (EUROSAM ’79, Internat. Sympos., Marseille, 1979) Lecture Notes in Comput. Sci., vol. 72, Springer, Berlin-New York, 1979, pp. 3–21. MR 575678
  • B. Buchberger, G. E. Collins, R. Loos, and R. Albrecht (eds.), Computer algebra, 2nd ed., Springer-Verlag, Vienna, 1983. Symbolic and algebraic computation. MR 728960, DOI 10.1007/978-3-7091-7551-4
  • D. V. Chudnovsky and G. V. Chudnovsky, On expansion of algebraic functions in power and Puiseux series. I, J. Complexity 2 (1986), no. 4, 271–294. MR 923022, DOI 10.1016/0885-064X(86)90006-3
  • J. Coates, Construction of rational functions on a curve, Proc. Cambridge Philos. Soc. 68 (1970), 105–123. MR 258831, DOI 10.1017/s0305004100001110
  • Claire Dicrescenzo and Dominique Duval, Computations on curves, EUROSAM 84 (Cambridge, 1984) Lecture Notes in Comput. Sci., vol. 174, Springer, Berlin, 1984, pp. 100–107. MR 779120, DOI 10.1007/BFb0032834
  • —, Algebraic computations on algebraic numbers, in Informatique et Calcul, Wiley-Masson, 1985, pp. 54-61. D. Duval, Diverses questions relatives au calcul formel avec des nombres algébriques, Ph.D. thesis, L’Université Scientifique, Technologique, et Médicale de Grenoble, 1987. W. Fulton, Algebraic curves, Benjamin/Cummings, 1974. A. Galligo, Apropos du théorème de préparation de Weierstrass, Lecture Notes in Math., vol. 409, Springer, 1974, pp. 543-579.
  • Daniel Gorenstein, An arithmetic theory of adjoint plane curves, Trans. Amer. Math. Soc. 72 (1952), 414–436. MR 49591, DOI 10.1090/S0002-9947-1952-0049591-8
  • Heisuke Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109–203; ibid. (2) 79 (1964), 205–326. MR 0199184, DOI 10.2307/1970547
  • Erich Kaltofen, Fast parallel absolute irreducibility testing, J. Symbolic Comput. 1 (1985), no. 1, 57–67. MR 810135, DOI 10.1016/S0747-7171(85)80029-8
  • Donald E. Knuth, The art of computer programming, 2nd ed., Addison-Wesley Series in Computer Science and Information Processing, Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1975. Volume 1: Fundamental algorithms. MR 0378456
  • H. T. Kung and J. F. Traub, All algebraic functions can be computed fast, J. Assoc. Comput. Mach. 25 (1978), no. 2, 245–260. MR 488306, DOI 10.1145/322063.322068
  • Hideyuki Matsumura, Commutative algebra, 2nd ed., Mathematics Lecture Note Series, vol. 56, Benjamin/Cummings Publishing Co., Inc., Reading, Mass., 1980. MR 575344
  • Ferdinando Mora, An algorithm to compute the equations of tangent cones, Computer algebra (Marseille, 1982) Lecture Notes in Comput. Sci., vol. 144, Springer, Berlin-New York, 1982, pp. 158–165. MR 680065
  • F. O. Schreyer, Ph.D. thesis, University of Hamburg, 1980.
  • Jean-Pierre Serre, Groupes algébriques et corps de classes, Publications de l’Institut de Mathématique de l’Université de Nancago, VII, Hermann, Paris, 1959 (French). MR 0103191
Similar Articles
Additional Information
  • © Copyright 1990 American Mathematical Society
  • Journal: Math. Comp. 54 (1990), 797-837
  • MSC: Primary 14B05; Secondary 14-04, 14H20, 68Q25
  • DOI:
  • MathSciNet review: 1010602